Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Charleston, WV

March 18, 2013Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at Mar 18, 2013, 10:34 AM EDT for Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 10:34 AM EDT (14:34 UTC)
Expired
Mar 18, 2013, 4:23 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH

The radar

The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 11:35 AM EDTFLASH FLOODRaceland, KYPOND RUN ROAD BETWEEN RACELAND AND WORTHINGTON IS CLOSED DUE TO HIGH WATER.
Mar 18, 11:44 AM EDTFLASH FLOOD2 E Olive Hill, KYSAMMONS HOLLOW ROAD IS IMPASSABLE DUE TO HIGH WATER ACROSS THE ROADWAY.
Mar 18, 11:55 AM EDTFLASH FLOOD3 Ssw Olive Hill, KYRTE 174 JUST SOUTH OF OLIVE HILL IS CLOSED DUE TO HIGH WATER FLOWING OVER THE ROAD
Mar 18, 11:55 AM EDTFLASH FLOODGlobe, KYUS 60 NEAR GLOBE IS CLOSED DUE TO HIGH WATER CROSSING THE ROADWAY
Mar 18, 1:13 PM EDTFLASH FLOODWestwood, KYTHE BRIDGE AT THE INTERSECTION OF IOWA AND PRITCHARD STREETS HAS BECOME INUNDATED WITH WATER AN IS IMPASSABLE. THIS IS DUE TO LITTLE HOOD CREEK COMING OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 762 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
416 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
762 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WGUS51 KRLX 181434
FFWRLX
KYC019-043-089-OHC087-181730-
/O.NEW.KRLX.FF.W.0001.130318T1434Z-130318T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1034 AM EDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
  CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
  PARK...GRAYSON...CARTER CAVES STATE PARK...
  GREENUP COUNTY IN KENTUCKY...
  SOUTHWESTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...IRONTON...COAL GROVE...

* UNTIL 130 PM EDT

* AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCESS...
  NAPLES...OLDTOWN...LOAD...LETITIA...GREENBO LAKE...GESLING...  
COALTON...GREENUP AND CATLETTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3834 8324 3842 8323 3859 8307 3873 8303
      3876 8289 3858 8282 3862 8258 3849 8251
      3841 8257 3842 8260 3824 8259 3827 8263
      3825 8279 3817 8294 3820 8302 3818 8305
      3826 8316 3819 8324 3821 8330 3832 8334

$$

21
2 follow-up statements
551 
WGUS51 KRLX 181719
FFWRLX
KYC019-043-089-OHC087-182030-
/O.EXT.KRLX.FF.W.0001.000000T0000Z-130318T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
119 PM EDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
  CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
  PARK...GRAYSON...CARTER CAVES STATE PARK...
  GREENUP COUNTY IN KENTUCKY...
  SOUTHWESTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...IRONTON...COAL GROVE...

* UNTIL 430 PM EDT

* AT 109 PM EDT...FLASH FLOODING WAS REPORTED FROM RAIN OVER THE WARNED 
  AREA. SEVERAL ROADS WERE REPORTED CLOSED OR HAVE WATER ON THEM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRINCESS...
  NAPLES...OLDTOWN...LOAD...LETITIA...GREENBO LAKE...GESLING AND
  GREENUP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3834 8324 3842 8323 3859 8307 3873 8303
      3876 8289 3858 8282 3862 8258 3849 8251
      3841 8257 3842 8260 3824 8259 3827 8263
      3825 8279 3817 8294 3820 8302 3818 8305
      3826 8316 3819 8324 3821 8330 3832 8334

$$

21
921 
WGUS71 KRLX 182023
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EDT MON MAR 18 2013

KYC019-043-089-OHC087-182030-
/O.CAN.KRLX.FF.W.0001.000000T0000Z-130318T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-
423 PM EDT MON MAR 18 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GREENUP...CARTER
AND BOYD COUNTIES IN KENTUCKY...AND SOUTHWESTERN LAWRENCE COUNTY IN
SOUTHEAST OHIO...

HEAVY RAIN HAS MOVED OUT OF THE AREA...AS A RESULT THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. LIGHT RAIN CAN BE EXPECTED OVER THE NEXT 
FEW HOURS...BUT STREAMS AND CREEKS SHOULD REMAIN INSIDE THEIR BANKS.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3834 8324 3842 8323 3859 8307 3873 8303
      3876 8289 3858 8282 3862 8258 3849 8251
      3841 8257 3842 8260 3824 8259 3827 8263
      3825 8279 3817 8294 3820 8302 3818 8305
      3826 8316 3819 8324 3821 8330 3832 8334

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:11 AM EDT, 23 minutes earlier.

Area forecast discussion, Mar 18, 10:11 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 AM EDT MON MAR 18 2013

.SYNOPSIS...
WARM FRONT MOVES NORTH THIS MORNING. ADDITIONAL WAVE MOVES ALONG
FRONT TODAY.  GUSTY SHOWERS AND THUNDERSTORMS.  COLD FRONT PASSES
TONIGHT. DRIER PATTERN IN ITS WAKE.  WINDY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ONLY MADE MINOR ADJUSTMENT TO FORECAST POPS...WHICH WAS TO SPEED
UP MOVEMENT OF THE LINE OF SHOWERS CURRENTLY TRACKING ACROSS WV.
ALSO DROPPED WINTER HEADLINES FOR THE NORTHEASTERN MOUNTAINS...AS
CWA IS NOW MORE FIRMLY ENTRENCHED IN WARM SECTOR...AND MOST PRECIP
FOR THE NORTHEASTERN MOUNTAINS ENDED. SOME VALLEYS MAY STILL SEE
SOME POCKETS OF DRIZZLE. LINE OF SHOWERS WITH ISOLATED THUNDER
WILL CONTINUE TO TRACK EAST TODAY. KEEPING FLOOD WATCH UP...AS
FOLLOW ON SHOWERS MAY BECOME MORE EAST-WEST ORIENTED AND WILL SLOW
DOWN IN THE FLOW...AND THIS MAY LEAD TO WATER PROBLEMS WHERE SOILS
ARE ALREADY SOAKED FROM PREVIOUS DAYS RAINFALL.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THANKFULLY...A COLDER AND DRIER PERIOD.  JUST WHAT THE DOCTOR ORDERED
AFTER SEVERAL ROUNDS OF RAIN AND SNOW.

MAIN ITEM TO HIGHLIGHT THIS PERIOD IS THE MARCH WINDS.  HAVE 30 TO
40 MPH GUSTS COMMON TUESDAY AFTERNOON. WILL INCLUDE A POSSIBLE
HAZARD...FOR THE CHANCE OF SOME STRONGER GUSTS TUESDAY AFTERNOON.
925 MB FLOW ABOUT 30 KNOTS...EXPECT GOOD MIXING...WITH MORE SUNSHINE
THAN CLOUDS THE FURTHER SOUTH YOU VENTURE.

A WEAK DISTURBANCE APPROACHES BY WEDNESDAY MORNING...BUT KEPT MOST
POPS IN THE 20 TO 30 PERCENT RANGE.  00Z NAM WAS THE MOST ENERGETIC
WITH IT.  DID NOT JUMP ON THAT SOLUTION.

OLD MAN WINTER SEEMS TO BE MAD ABOUT THE ARRIVAL OF THE VERNAL
EQUINOX ON WEDNESDAY MORNING.  850 TEMPERATURES KEEP GETTING COLDER.
WE LOWERED TEMPERATURE FORECASTS IN THE MOUNTAINS...AS THE 850 MB
THERMAL TROF DOES NOT MOVE THROUGH UNTIL WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
COLD NORTHWEST FLOW ALOFT PATTERN WILL BRING WELL BELOW NORMAL
TEMPERATURES THIS PERIOD. MODELS INDICATE A REINFORCING SHOT OF COLD
AIR COMING IN WEDNESDAY WITH ONE UPPER DISTURBANCE DROPPING THRU THE
AREA. WITH LIMITED MOISTURE...MODELS AGREE THE ASSOCIATED RAIN AND
SNOW SHOWERS WILL BE LIGHT AND MAINLY CONFINED TO THE MOUNTAINS VIA
UPSLOPE THRU WEDNESDAY NIGHT. COLD CANADIAN HIGH PRESSURE THURSDAY
INTO FRIDAY GIVES WAY TO A LOW PRESSURE SYSTEM PASSING TO OUR SOUTH
AND EAST. MODELS SUGGEST THE NORTHERN EDGE OF THE PRECIP MAY GET UP
INTO THE MOUNTAIN AREAS IN THE FORM OF MAINLY SNOW. TOO EARLY ON HOW
MUCH AND HOW LONG THIS WILL  LAST. IN GENERAL....LOW LAND
TEMPERATURES WILL BE IN MID 40S BY DAY AND NEAR 30 BY NIGHT.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
WARM FRONT IS THROUGH MUCH OF CWA...WITH WINDS SHIFTING TO GUSTY
SE...AND IFR CEILINGS BREAKING UP ACROSS THE EASTERN LOWLANDS.
LINGERING DRIZZLE REMAINS ACROSS EXTREME NORTHERN ZONES. WITH DOWN
SLOPING WINDS...EXPECT VFR FOR A SHORT PERIOD THIS MORNING ALONG
AND WEST OF A LINE FROM CRW TO EKN...BUT THE MOUNTAINS SHOULD REMAIN
ENTRENCHED IN THE MVFR AND EVEN IFR CIGS. PRECIPITATION WILL
INCREASE AGAIN AS A WAVE PASSES TODAY...WITH THUNDER POSSIBLE NEAR
MOST TAF SITES. CONDITIONS SHOULD IMPROVE SOME AFTER THIS
LINE...BUT AS THE COLD FRONT MOVES THROUGH TONIGHT WILL SEE
ANOTHER LINE OF SHOWERS WITH LOWER VIS AND CIGS. IT WILL REMAIN
FAIRLY BREEZY THROUGH THE TAF PERIOD...WITH WINDS SHIFTING FROM SE
TO W WITH COLD FRONT PASSAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: VISIBILITIES MAY BOUNCE IN PRECIPITATION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
LINGERING IFR POSSIBLE IN NORTHERN MOUNTAINS INTO EARLY TUESDAY MORNING.

&&

.HYDROLOGY...
TO HEIGHTEN AWARENESS...A FLOOD WATCH WAS POSTED...IN CASE SOME
TRAINING OCCURS WITH THE BANDS OF FAST MOVING CONVECTION TODAY AND
THIS EVENING.  THINKING WE SHOULD BE ABLE TO HANDLE RAIN AMOUNTS OF
.5 TO 1 INCH. HOWEVER...IF RAIN AMOUNTS START EXCEEDING AN
INCH...THERE COULD BE SOME STREAM OVERFLOW.

FOR SIMPLICITY GAVE 1 ENDING TIME.  OF COURSE...THE THREAT WOULD LIKELY
END EARLIER IN THE WESTERN LOWLANDS COMPARED TO OUR CENTRAL MOUNTAIN
COUNTIES.

YET...STRONG RISES WILL LIKELY STILL BE OCCURRING ON TUESDAY
ALONG OUR HEADWATER RIVERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     027>032-037>040-047.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KMC
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...MZ
HYDROLOGY...KTB
Hazardous weather outlook, Mar 18, 9:53 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
953 AM EDT MON MAR 18 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-047-191400-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
953 AM EDT MON MAR 18 2013

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-191400-
POCAHONTAS-
953 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-191400-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
953 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 6:56 AM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 AM EDT MON MAR 18 2013

KYZ101>103-105-OHZ083-087-181245-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL...
IRONTON...SOUTH POINT
656 AM EDT MON MAR 18 2013

GUSTY SHOWERS AND THUNDERSTORMS WILL RACE THROUGH NORTHEAST
KENTUCKY AND INTO SOUTHEAST OHIO BETWEEN 7:30 AND 9 O'CLOCK.

THIS INCLUDES AREAS AROUND SUCH KENTUCKY COMMUNITIES AS OLIVE
HILL...GRAYSON...SOUTH SHORE...GREENUP...ASHLAND...AND LOUISA. IN
SOUTHEAST OHIO...TOWNS SUCH AS IRONTON AND JACKSON ARE AFFECTED.

BRIEF HEAVY RAIN AND WIND GUSTS NEAR 40 MPH ARE POSSIBLE.

ALLOW SOME EXTRA TIME FOR THE EARLY MORNING COMMUTE...SO YOU CAN
DRIVE SLOWER AND SAFER.

KTB
Special weather statement, Mar 18, 8:00 AM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EDT MON MAR 18 2013

OHZ075-076-084>086-WVZ007>010-014>019-181330-
ATHENS OH-CALHOUN WV-GALLIA OH-JACKSON WV-KANAWHA WV-MASON WV-
MEIGS OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-VINTON OH-
WASHINGTON OH-WIRT WV-WOOD WV-
800 AM EDT MON MAR 18 2013

...GUSTY SHOWERS AND THUNDERSTORMS WILL RACE ACROSS PORTIONS OF
SOUTHEAST OHIO AND WESTERN WEST VIRGINIA THROUGH THE MID MORNING HOURS.

THESE AREAS INCLUDE ATHENS...GALLIA...JACKSON...MASON...MEIGS...NORTHERN
KANAWHA...NORTHERN PUTNAM...PLEASANTS...ROANE...SOUTHWESTERN
RITCHIE...VINTON...WESTERN CALHOUN...WESTERN WASHINGTON...WIRT AND
WOOD COUNTIES...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO...BRIEF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3955 8156 3927 8124 3929 8123 3905 8112
      3862 8108 3850 8125 3847 8205 3859 8222
      3859 8236 3867 8235 3878 8258 3885 8257
      3885 8246 3911 8242 3915 8253 3938 8259
      3947 8205 3946 8206 3945 8183

28
Special weather statement, Mar 18, 9:36 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 AM EDT MON MAR 18 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-047-181530-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-CALHOUN WV-
CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-
GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-
LAWRENCE KY-LEWIS WV-LINCOLN WV-MASON WV-MEIGS OH-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RANDOLPH WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
936 AM EDT MON MAR 18 2013

...SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT
ATHENS...BOYD...BRAXTON...CABELL...CALHOUN...CARTER...CLAY...DODDRIDGE
...GALLIA...GILMER...GREENUP...HARRISON...JACKSON...KANAWHA...LAWRENCE
...LEWIS...LINCOLN...MASON...MEIGS...MORGAN...NICHOLAS...NORTHERN
LAWRENCE...NORTHWESTERN BOONE...NORTHWESTERN
FAYETTE...PERRY...PLEASANTS...PUTNAM...RITCHIE...ROANE...TAYLOR...
TYLER...UPSHUR...VINTON...WASHINGTON...WAYNE...WEBSTER...WEST CENTRAL
RANDOLPH...WESTERN BARBOUR...WIRT AND WOOD COUNTIES...

AT 930 AM EDT...SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST
THROUGH THE REGION.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
MOTORISTS ALLOW EXTRA TIME FOR TRAVEL.

GUSTY WINDS AND POSSIBLY SOME SMALL HAIL ARE POSSIBLE WITH THESE
STORMS AS WELL.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3872 8304 3876 8289 3858 8281 3876 8267
      3895 8281 3937 8275 3948 8217 3960 8239
      3992 8244 3976 8164 3959 8158 3960 8084
      3948 8071 3940 8020 3945 7991 3944 7991
      3827 8036 3799 8303 3817 8292 3823 8331

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:25 AM EDTFlood WatchRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more13 hr
Mar 18, 8:00 AM EDTSpecial Weather StatementRLXAthens, Gallia, Meigs, Vinton, Washington90 min
Mar 18, 9:36 AM EDTSpecial Weather StatementRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more114 min
Mar 18, 11:41 AM EDTSpecial Weather StatementRLXGallia, Lawrence, Meigs109 min
Mar 18, 12:58 PM EDTFlash Flood WarningRLXGallia, Jackson, Lawrence, Meigs3 hr
Mar 18, 2:00 PM EDTSpecial Weather StatementRLXLawrence2 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Flash Flood Warnings in Ohio, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.